Hair Loss

8 Common Medications That Cause or Contribute to Hair Loss


July 07, 2017

For men and women alike, waking up each morning and seeing your hair getting thinner and thinner is a frustrating experience. You may be wondering if it’s your age or genetics that are causing your hair loss. But, often there is another culprit that’s easy to overlook.

There are a number of different categories of medications that can cause or contribute to hair loss, including:

  • Acne Medications
  • Antibiotics
  • Antidepressants
  • Oral Contraceptives
  • Blood Thinners
  • Cholesterol Lowering Medications
  • Hormone Replacement Therapy
  • Non-steroidal anti-inflammatory medications (NSAIDs)

These medications may contribute to hair loss because they interfere with your hair’s normal growth cycle. Hair growth typically occurs in three phases: the growing or anagen phase, the transitional or catagen phase, and the shedding or telogen phase. An interruption in either the growing phase or the shedding phase can cause two distinct types of hair loss.

close up of man's hairline

The most common type of medication-induced hair loss is called telogen effluvium. This condition occurs when a medication causes more hairs than normal to shift into the shedding phase. Typically, about 10 percent of a person’s hair is in the shedding phase at any one time, but certain medications can cause that percentage to increase drastically, resulting in sudden hair loss or thinning. In general, this type of hair loss often occurs two or more months after starting a new medication.

close up of woman's hairline

Another type of medication-induced hair loss, often seen in chemotherapy patients, is called anagen effluvium. This type of hair loss is an interruption to the growing phase of your hair cycle. The effects are usually seen much more quickly, often weeks after starting a new medication. Typically, the effects of anagen effluvium are much more drastic and can cause a person to lose all the hair on their body, including eyebrows and eyelashes.

If you started a new medication recently and are experiencing hair loss, you should talk to your doctor. Ask whether your mediation is a contributing factor to your hair loss and if alternative medicines are available. For many people, stopping the medication will reverse the hair loss. But, in some cases, stopping or changing a medication isn’t possible.

The good news is that you have options when it comes to hair loss solutions. Thousands of men and women turn to Hair Club to help them achieve the look they want. With more than 40 years in the hair restoration business, we offer only proven solutions that can help with any type and level of hair loss.

Schedule a free, private consultation with one of our hair loss experts. At your appointment, you’ll gain a deeper understanding of the stage of your hair loss and which solution options are right for you. To schedule your complimentary consultation, click here.

For informational purposes only. The exact cause of hair loss can only be determined by a medical professional.